Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 3:44 PM CST for Bibb County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 3:44 PM CST (21:44 UTC)
- Expired
- Mar 1, 2017, 4:30 PM CST
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Bibb County, AL
The radar
The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 3:43 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted.
426
WUUS54 KBMX 012144
SVRBMX
ALC007-012230-
/O.NEW.KBMX.SV.W.0034.170301T2144Z-170301T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
344 PM CST WED MAR 1 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Bibb County in Alabama...
* Until 430 PM CST
* At 343 PM CST, a severe thunderstorm was located near Mertz, or 15
miles west of Brent, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brent, Centreville, Lawley, Ashby, Brierfield Ironworks Park, Low
Gap, West Centreville, Mertz, Talladega National Forest, Eoline,
Randolph, Trio, Six Mile and Bibb County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for west central
Alabama.
LAT...LON 3301 8732 3302 8729 3307 8693 3306 8690
3305 8690 3305 8688 3285 8688 3286 8718
3287 8732 3287 8741 3288 8742 3300 8742
TIME...MOT...LOC 2143Z 264DEG 43KT 3292 8744
HAIL...1.25IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
972
WWUS54 KBMX 012206
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
406 PM CST WED MAR 1 2017
ALC007-012230-
/O.CON.KBMX.SV.W.0034.000000T0000Z-170301T2230Z/
Bibb AL-
406 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTHEASTERN BIBB COUNTY...
At 406 PM CST, a severe thunderstorm was located over Brent, moving
east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brent, Centreville, Lawley, Talladega National Forest, Eoline, Ashby,
Brierfield Ironworks Park, West Centreville, Randolph, Trio, Six Mile
and Bibb County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3286 8724 3301 8726 3307 8693 3306 8690
3305 8690 3305 8688 3285 8688 3286 8718
TIME...MOT...LOC 2206Z 264DEG 39KT 3294 8716
HAIL...1.25IN
WIND...60MPH
$$
87/GRANTHAM766
WWUS54 KBMX 012219
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
419 PM CST WED MAR 1 2017
ALC007-012230-
/O.CON.KBMX.SV.W.0034.000000T0000Z-170301T2230Z/
Bibb AL-
419 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTHEASTERN BIBB COUNTY...
At 419 PM CST, a severe thunderstorm was located near Ashby, or 9
miles east of Centreville, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Centreville, Lawley, Talladega National Forest, Ashby, Brierfield
Ironworks Park, Randolph, Trio, Six Mile and Bibb County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3286 8714 3303 8714 3307 8693 3306 8690
3305 8690 3305 8688 3285 8688
TIME...MOT...LOC 2219Z 264DEG 43KT 3296 8697
HAIL...1.25IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:07 PM CST, 37 minutes earlier.
Area forecast discussion, Mar 1, 3:07 PM CST, 37 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 307 PM CST Wed Mar 1 2017 .SHORT TERM... Tonight. A narrow band of thunderstorms across northwest Alabama will continue to track southeast this afternoon and evening. The primary threat with these storms has been large hail, due to decent mid level lapse rates and mid level rotation within some of the stronger storms. With surface temperatures in the upper 70s to lower 80s and surface dewpoints in the 60s, the air mass is moderately unstable with CAPE values near 1000 j/kg. Despite strong low level shear, directional shear is not favorable for tornadic storms, and tornado threat is very low at this time. Even though the cold front is not far behind the line of convection, temperatures do not drop very much behind the front. The air mass does dry out quickly with surface dewpoints already in the 40s across northeast Mississippi. The line of convection will be just north of the I-85 corridor by 6 pm and likely out of our southeast counties by 9 pm. Clearing and much cooler overnight with lows in the 40s. 58/rose .LONG TERM... Thursday through Tuesday. A large dome of high pressure will build across Central Conus on Thursday behind the front with decent cold air advection/northerly flow around it into Alabama. This will be reinforced by northwest flow aloft to help bring some Canadian air down into Conus Thursday. With that said, we can expect lows in the 30s for both Thursday and Friday nights. Some areas will likely dip below freezing on Friday night as the large 1032-1037 mb surface ridge slowly shifts into the eastern 1/3 of Conus. Guidance continues to moderate our airmass starting Saturday as the surface ridge moves to the Atlantic Seaboard by Saturday night. Cold air advection gets cut off and the flow turns back around to receive warmer moist air off of the gulf. Sunday looks to be our transition day with milder temperatures and slowly rising dew points as southerly winds return. Low rain chance return by Sunday night in the northwest with rain chances increasing on Monday into Tuesday as another front approaches. I remain with only 30-40 % chance pops for this next system as there are still some disagreements in solutions on timing. The front may be through by early Tuesday but will leave in some low pops for Tuesday/Tuesday evening with it being far out and only a low confidence on timing overall. Will refine with future runs. 08 && .AVIATION... 18Z TAF Discussion. A cold front will approach the area from the northwest this afternoon and will result in windy conditions at times from the south and southwest with increasing coverage of shower and thunderstorm activity. Expect windy conditions to persist after FROPA as a northwest wind develops. CIG's will gradually improve overnight with VFR conditions expected on Thursday. 05 && .FIRE WEATHER... A pre-frontal band of thunderstorms will track southeast across Central Alabama this afternoon and evening. A few of these thunderstorms could become strong to severe. Much cooler and drier conditions are expected for Thursday and Friday. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 40 58 34 56 31 / 20 0 0 0 0 Anniston 42 59 35 58 32 / 50 0 0 0 0 Birmingham 42 60 36 58 34 / 20 0 0 0 0 Tuscaloosa 41 62 37 61 35 / 10 0 0 0 0 Calera 42 61 37 60 35 / 30 0 0 0 0 Auburn 46 61 37 61 36 / 80 0 0 0 0 Montgomery 49 64 39 64 36 / 80 0 0 0 0 Troy 49 63 37 64 35 / 80 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1041 AM CST Wed Mar 1 2017 ALZ011>015-017>050-021945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1041 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms will be likely between 12 Noon and 10 PM today as a cold front moves through the region. There is an elevated threat of damaging winds along and north of a line from Geiger, to Thorsby, to Wedowee, where isolated tornadoes and large hail will also be possible. For the rest of Central Alabama, there will be a limited threat of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be likely this afternoon and evening.
In the hours before
Local storm report, Mar 1, 2:29 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 1 SSE FAYETTE 33.69N 87.83W
03/01/2017 U1.00 INCH FAYETTE AL LAW ENFORCEMENT
QUARTER-SIZED HAIL REPORTED.
&&
GMSLocal storm report, Mar 1, 2:42 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 2 ENE WINFIELD 33.94N 87.78W
03/01/2017 U1.00 INCH MARION AL AMATEUR RADIO
NICKEL-SIZED HAIL WITH A FEW QUARTERS MIXED
IN.
&&
GMSLocal storm report, Mar 1, 2:45 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL FAYETTE 33.69N 87.83W
03/01/2017 U1.00 INCH FAYETTE AL PUBLIC
PENNY- TO QUARTER-SIZED HAIL REPORTED.
&&
GMSSpecial weather statement, Mar 1, 3:22 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
322 PM CST WED MAR 1 2017
ALZ024-012215-
Jefferson AL-
322 PM CST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
415 PM CST...
At 322 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Arkadelphia to Gorgas Steam Plant.
Movement was east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Fultondale, Sumiton,
Center Point, Clay, Pinson, Adamsville, Warrior, Kimberly,
Graysville, Morris, Brookside, Trafford, West Jefferson, County Line,
Cardiff, Chalkville and Grayson Valley.
LAT...LON 3384 8676 3377 8665 3377 8654 3374 8654
3372 8653 3364 8654 3361 8718 3362 8715
3363 8714 3363 8710 3366 8709 3366 8706
3368 8706 3369 8704 3377 8702 3377 8701
3379 8700 3379 8697 3382 8695 3384 8688
TIME...MOT...LOC 2122Z 269DEG 42KT 3384 8697 3364 8719
87/GRANTHAMLocal storm report, Mar 1, 3:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL CORDOVA 33.75N 87.19W
03/01/2017 U0.88 INCH WALKER AL AMATEUR RADIO
NICKEL-SIZED HAIL IN THE CORDOVA/PARRISH
AREA.
&&
GMSLocal storm report, Mar 1, 3:29 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 1 WSW CORDOVA 33.75N 87.20W
03/01/2017 U1.00 INCH WALKER AL BROADCAST MEDIA
A LOT OF QUARTER-SIZED HAIL FALLING ALONG
I-22 IN CORDOVA. .
&&
GMSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:06 PM CST | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Mar 1, 2:07 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 38 min |
| Mar 1, 2:09 PM CST | Special Weather Statement | BMX | Winston | 51 min |
| Mar 1, 2:15 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 45 min |
| Mar 1, 2:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 53 min |
| Mar 1, 2:55 PM CST | Severe Thunderstorm Warning | BMX | Blount | 23 min |
| Mar 1, 3:22 PM CST | Special Weather Statement | BMX | Jefferson | 53 min |
| Mar 1, 3:28 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Mar 1, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Hale | 31 min |
| Mar 1, 3:48 PM CST | Special Weather Statement | BMX | Jefferson | 42 min |
| Mar 1, 3:55 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 34 min |
| Mar 1, 4:00 PM CST | Special Weather Statement | BMX | St. Clair | 45 min |
| Mar 1, 4:04 PM CST | Special Weather Statement | BMX | Sumter | 56 min |
| Mar 1, 4:12 PM CST | Severe Thunderstorm Warning | BMX | Hale | 48 min |
| Mar 1, 4:18 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 57 min |
| Mar 1, 4:21 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Mar 1, 4:31 PM CST | Special Weather Statement | BMX | Shelby | 29 min |
| Mar 1, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Perry | 37 min |
| Mar 1, 4:49 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 56 min |
| Mar 1, 5:02 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Mar 1, 5:51 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.